Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 193, NWS Dodge City, KS

July 12, 2006Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 12, 2006, 6:15 PM CDT for Pawnee County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2006, 6:15 PM CDT (23:15 UTC)
Expired
Jul 12, 2006, 6:42 PM CDT
In force
27 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 6:30 PM CDTHAIL 0.887 Nne Rozel, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 122315
SVRDDC
KSC145-130000-
/O.NEW.KDDC.SV.W.0193.060712T2315Z-060713T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT WED JUL 12 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 700 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROZEL...AND MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHWESTERN PAWNEE COUNTY...
  ROZEL...
  ASH VALLEY...

THIS STORM HAS A HISTORY OF PRODUCING GOLFBALL SIZE HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

THIS WARNING EXTENDS THE PREVIOUS WARNING THAT WAS IN EFFECT FOR 
NORTHWESTERN PAWNEE COUNTY.

LAT...LON 3833 9954 3819 9949 3819 9915 3834 9918

$$

LACY
2 follow-up statements
000 
WWUS53 KDDC 122333
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
633 PM CDT WED JUL 12 2006

KSC145-130000-
/O.CON.KDDC.SV.W.0193.000000T0000Z-060713T0000Z/
PAWNEE KS-
633 PM CDT WED JUL 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN PAWNEE COUNTY...

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 
MILES NORTH OF ROZEL...MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHWESTERN PAWNEE COUNTY...
  ROZEL...
  ASH VALLEY...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3833 9954 3819 9949 3819 9915 3834 9918

$$

LACY
000 
WWUS53 KDDC 122342
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT WED JUL 12 2006

KSC145-122352-
/O.CAN.KDDC.SV.W.0193.000000T0000Z-060713T0000Z/
PAWNEE KS-
642 PM CDT WED JUL 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PAWNEE COUNTY IS
CANCELLED...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

LAT...LON 3833 9954 3819 9949 3819 9915 3834 9918

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:01 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 12, 3:01 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT WED JUL 12 2006

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE THUNDERSTORMS CHANCES LATE THIS AFTERNOON
INTO EARLY EVENING AND IF ANY SEVERE.

WEAK FRONTAL BOUNDARY LAYING ACROSS CENTRAL KANSAS WILL BE THE FOCUS
FOR A THUNDERSTORMS ALONG WITH A WEAK WAVE COMING OVER THE ROCKIES.
SOME OF THESE THUNDERSTORMS MAY BE SEVERE, CAPES OVER 2000 J/KG WITH
UP TO PENNY HAIL AND WIND GUSTS TO 60 MPH. ALTHOUGH THE LAYER
WIND FIELDS ARE WEAK THE BEST POTENTIAL OF SEVERE WOULD BE WITH
COLLAPSING PULSE SEVERE STORMS. HAVE ADDED SEVERE WORDING FOR DODGE
CITY AND EAST. THUNDERSTORMS ARE AGAIN EXPECTED ON THURSDAY AFTERNOON
WITH GOOD HEATING AND SURFACE CONVERGENCE IN THE FAR WEST. THINK THEY
COULD START BY 3 OR 4 PM IN THE FAR NORTHWEST THEN SPREAD EASTWARD
OVERNIGHT. A SHORTWAVE TROUGH IS EXPECTED TO MOVE ACROSS THE AREA ON
THURSDAY WITH GOOD MOISTURE IN PLACE.

TONIGHT LOWS IN THE UPPER 60S TO AROUND 70 LOOK GOOD WITH HIGHS IN
THE MID TO UPPER 90S. THEN ON FRIDAY THINK SLIGHTLY COOLER IN THE
NORTHEAST BEHIND THE CONVECTIVE SYSTEM WITH SOME EASTERLY WINDS.
STILL IN THE MID 90S NORTH TO NEAR 100 WEST LOOK GOOD.

DAYS 3-7...

NOT MUCH MORE TO SAY FOR THE EXTENDED BESIDES HOT.  ALL MODELS AGREE
ON DEVELOPING TYPICAL MID-SUMMER RIDGE ACROSS WESTERN TWO-THIRDS OF
CONUS WITH PLENTY OF HOT TEMPERATURES TO GO WITH IT.  SHOULD SEE
HIGH TEMPERATURES IN THE UPPER 90S TO AROUND 105 FOR MUCH OF THE
PERIOD.  NO REAL CHANCE FOR MUCH IN THE WAY OF PRECIPITATION DURING
THE PERIOD EITHER.  THE BEST HOPE IS ONCE A DECENT LEE TROUGH
DEVELOPS OUT WEST THAT AN ISOLATED STORM MAY DEVELOP IN THE LATE
AFTERNOON BUT WITH 40-50 DEGREE T-TD SPREADS...MOST STORMS WILL NOT
LIKELY PRODUCE MUCH RAIN AND NOT EVEN WORTH A MENTION IN THE
FORECAST AT THIS TIME.  8-10 DAY OUTLOOK WILL REMAIN THE SAME WITH
RIDGE REMAINING OVER AREA KEEPING TEMPERATURES HOT WITH LITTLE IN
THE WAY OF PRECIPITATION UNLESS SOME MONSOONAL MOISTURE CAN MAKE IT
UP THIS WAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  98  70  97 /  40  10  40   0
GCK  68  98  69  97 /  30  30  40   0
EHA  68  98  68  99 /  20  30  40   0
LBL  68  98  68  98 /  20  20  40   0
HYS  70  97  71  96 /  50  20  40  10
P28  72  98  73  98 /  50  30  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/28
Hazardous weather outlook, Jul 12, 5:45 AM CDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
545 AM CDT WED JUL 12 2006

KSZ030-031-043>046-061>066-074>081-084>090-131000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
545 AM CDT (445 AM MDT) WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

MUCH LIKE YESTERDAY WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER SOUTHWEST KANSAS THIS AFTERNOON AND MOVE SLOWLY EASTWARD
OVERNIGHT. A FEW OF THESE STORMS COULD PRODUCE SOME HAIL OF AN
INCH OR LESS IN SIZE AND WINDS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY
AFTERNOON AND OVERNIGHT. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE WITH THE MAIN THREAT BEING HAIL OF AN INCH OR LESS IN SIZE
AND WINDS UP TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. SPOTTERS
MAY BE NEEDED AGAIN TOMORROW AFTERNOON AND NIGHT.

JOHNSON

In the hours before

Local storm report, Jul 12, 4:00 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             2 SE CATHERINE          38.91N 99.19W
07/12/2006  M0.75 INCH       ELLIS              KS   PUBLIC

0348 PM     HAIL             3 S CATHERINE           38.89N 99.22W
07/12/2006  M0.88 INCH       ELLIS              KS   PUBLIC

&&

06
Local storm report, Jul 12, 4:18 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
418 PM CDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             VICTORIA                38.85N 99.15W
07/12/2006  E0.75 INCH       ELLIS              KS   TRAINED SPOTTER

            1.32 INCHES OF RAIN CAME WITH THIS EVENT

&&

MB
Local storm report, Jul 12, 4:30 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             4 E VICTORIA            38.85N 99.07W
07/12/2006  E0.75 INCH       ELLIS              KS   PUBLIC

&&

06
Local storm report, Jul 12, 4:46 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             6 SSE VICTORIA          38.77N 99.10W
07/12/2006  M0.75 INCH       ELLIS              KS   PUBLIC

&&

06
Local storm report, Jul 12, 5:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             4 N ROZEL               38.25N 99.40W
07/12/2006  M1.75 INCH       PAWNEE             KS   LAW ENFORCEMENT

&&

06
Local storm report, Jul 12, 6:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 SSW RUSH CENTER       38.45N 99.32W
07/12/2006  M1.00 INCH       RUSH               KS   PUBLIC

&&

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:34 PM CDTSevere Thunderstorm WarningDDCGray, Haskell44 min
Jul 11, 7:58 PM CDTSpecial Weather StatementDDCScott62 min
Jul 11, 8:35 PM CDTSevere Thunderstorm WarningDDCLane, Scott55 min
Jul 11, 8:48 PM CDTSevere Thunderstorm WarningDDCFinney57 min
Jul 12, 2:57 PM CDTSevere Thunderstorm WarningDDCPawnee48 min
Jul 12, 3:06 PM CDTSpecial Weather StatementDDCEllis39 min
Jul 12, 3:31 PM CDTSevere Thunderstorm WarningDDCEllis44 min
Jul 12, 4:08 PM CDTSevere Thunderstorm WarningDDCEllis37 min
Jul 12, 5:20 PM CDTSevere Thunderstorm WarningDDCPawnee55 min
Jul 12, 5:55 PM CDTSevere Thunderstorm WarningDDCRush36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.